Quantcast

Unexplained Liver Hemorrhage After Metastasis Radiofrequency Ablation

November 18, 2009

Colorectal carcinoma is one of the most common cancers in the world. Approximately one in four of these patients have metastases at diagnosis, liver being the most common site involved. Although historically it was considered that liver metastases meant a very poor prognosis, today, due to improved systemic therapy, many patients will be candidates for local hepatic treatments such as surgery or less aggressive radiofrequency ablation. Both of these procedures have resulted in improvements in global and disease-free survival. However ,a report of unexplained liver haemorrhage after metastasis radiofrequency ablation has been published on October 28, 2009 in the World Journal of Gastroenterology.

Radiofrequency ablation is increasing used in the field of oncology. Although some studies have found low rates of complications, ranging from 2.4% to 8.9%, the rate of intraperitoneal haemorrhage is low (0.46%-1.6%) but relevant because this technique is increasingly used with few selection criteria for patients. The reported reasons for haemorrhage are usually related to mechanical injuries to the liver blood vessels and occur most often in patients with cirrhosis. Other cases have been attributed to serious coughing or hiccups after the radiofrequency treatment which might cause increased abdominal pressure and tumor rupture.

Liver laceration has rarely been described as a cause of haemorrhage. This complication has been associated with inappropriate electrode positioning or mechanical injury of the soft liver during the procedure and possibly displacing the electrode slightly. Although the procedure may go well, the patient could present with this type of complication without known risk factors. This makes it absolutely essential to minimize complications associated with radiofrequency ablation treatments, and to correctly deal with complications which do arise. In all these cases it is relevant to closely observe patients after this procedure to provide early intervention to minimize the damage and severity of complications.

On the Net:




comments powered by Disqus